Prednisone almost finished and the pain returns

Options
Beelee
Beelee Member Posts: 14
edited 13. Jun 2014, 03:00 in Living with Arthritis archive
Hi everyone I have taken my last 1/4 tablet of prednisone, my GP had me slowly reducing the amount each week and as the amount has decreased I notice the pain and discomfort is slowly increasing again. The steriods did work even though I dislike taking them because of the side effects and I was pretty much pain free for some of the time.

Is this normal? My GP said I wouldn't be able to take the steroids again for some time. So if the pain returns like it did before I suppose I will just have to manage it with pain killers.

Does anyone have any suggestions?

Comments

  • stickywicket
    stickywicket Member Posts: 27,731
    edited 30. Nov -1, 00:00
    Options
    Unfortunately, this is absolutely normal. The steroids give a little holiday from pain while we take them but the disease is still there waiting its chance.

    If it's osteo then it's just a matter of anti-inflamms, paindullers, distraction, physio etc. Is it worth asking again to be checked for an auto-immune type of arthritis? Some forms are sero-negative and don't show up in blood tests. We've had one or two people on here who were initially told they had OA but later had the diagnosis changed.
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    The steroids mask, not cure. Pain is the ground elder or Japanese Knotweed of our lives, no matter what we do the relief is only temporary and it the pain returns, we cannot permanently get rid of it.

    You have a choice: take heavy duty pain relief, become used to feeling 'drugged up' and thus unable to properly function or keep the relief to the minimum and use the pain levels as feedback. I prefer the second option, even though it isn't much fun, but as I'm now in my eighteenth year of it (and have many affected joints) I am adjusted. I weaned myself off oral steroids in 2011 and a DEXA scan last week proved the benefit: my bone density in my spine has improved by 3.4%. That makes it worth while for me.

    Arthritis = pain. End of. It's not easy to accept though, it really isn't. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • marrianne
    marrianne Member Posts: 1,161
    edited 30. Nov -1, 00:00
    Options
    Oh begger begger .....I do feel for you ..unlike DD I love steroid injections dont know about the continuous medication thoug.........My regime at the moment is paracetamol ...nurofen ..brandy ..good books ......Ifeel for you its like a wheel in a hamster cage we get on it and then we get pretty stuck wish I could be more help I do so little at the moment its not really a quality of life but we are always here for you hugs Marrianne xx
  • mzjones
    mzjones Bots Posts: 38
    edited 30. Nov -1, 00:00
    Options
    That is the exact reason why I am afraid to start prednisone. Stopping it can be painful, so much that it wasnt worth starting in the first place :shock: Then, as with all steroids, isn't there is the possibility that your body will change from it? Like you will need a higher dosage the longer you use it? It seems like it could easily become a never ending cycle of medication. You have to really weigh the benefits..
  • barbara12
    barbara12 Member Posts: 21,281
    edited 30. Nov -1, 00:00
    Options
    Hi
    The only steroids I have had are the jabs so I'm afraid I cant help, but hopefully the pain wont get to bad for you..wish I could help more...
    Love
    Barbara
  • Beelee
    Beelee Member Posts: 14
    edited 30. Nov -1, 00:00
    Options
    Thanks for the responses. I returned to do some work yesterday and am at work today and have begun to feel pain in my joints again. I won't work now for about 4 weeks and will see how everything goes. If the pain worsens I will go back to my GP and ask to be referred to a specialist.
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    In the UK steroid injections are usually given at three-month intervals because they work in a different way to the continual drip-drip approach of the tablets. I never had more than three-days of slightly reduced pain from the injections but I was put onto the tablets when I was half-way through a three month period of no drugs and I was really struggling. That's when my love affair with pred began: 20 mgs taken and feeling much better within two hours. What's not to like? :wink: At this stage (it was February 2007) it was generally accepted I had some form of auto-immune arthritis but not OA.

    Because I had been taking them for three years (and after a stern lecture from my favourite rheumatology nurse) I decided to spend 2011 weaning myself off and yes, it took nearly the whole year. By then I realised that whatever I took the fundamental problem was not going to go away, let alone improve, and it hasn't.

    You are still in the early days and unsure as to what is actually happening, a difficult time indeed. I empathise, I remember it well although my wilderness period began in 1997 and wasn't resolved until 2006. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben